Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 331, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2024, 3:35 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2024, 3:35 PM MST (22:35 UTC)
- Expired
- Aug 19, 2024, 4:02 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WUUS55 KTWC 192235
SVRTWC
AZC023-192315-
/O.NEW.KTWC.SV.W.0331.240819T2235Z-240819T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
335 PM MST Mon Aug 19 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 415 PM MST.
* At 333 PM MST, a severe thunderstorm was located 3 miles south of
Sonoita, or 23 miles west of Sierra Vista, moving southwest at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Patagonia, Sonoita, and Elgin.
This includes the following highways...
Route 82 between mile markers 18 and 31.
Route 83 between mile markers 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084
TIME...MOT...LOC 2233Z 071DEG 8KT 3162 11059
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GLZ2 follow-up statements
054
WWUS55 KTWC 192252
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST Mon Aug 19 2024
AZC023-192315-
/O.CON.KTWC.SV.W.0331.000000T0000Z-240819T2315Z/
Santa Cruz-
352 PM MST Mon Aug 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...
At 351 PM MST, a severe thunderstorm was located near Patagonia, or
20 miles east of Tubac, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Patagonia and Sonoita.
This includes the following highways...
Route 82 between mile markers 18 and 31.
Route 83 between mile markers 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084
TIME...MOT...LOC 2251Z 075DEG 12KT 3160 11071
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GLZ012 WWUS55 KTWC 192302 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 402 PM MST Mon Aug 19 2024 AZC023-192312- /O.CAN.KTWC.SV.W.0331.000000T0000Z-240819T2315Z/ Santa Cruz- 402 PM MST Mon Aug 19 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084 TIME...MOT...LOC 2257Z 071DEG 8KT 3159 11074 $$ GLZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:52 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 19, 1:52 PM MST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Mon Aug 19 2024 .SYNOPSIS....There will be a daily chance of mainly afternoon and evening showers and thunderstorms through the week across southeast Arizona. The thunderstorms will be accompanied by the typical monsoon threats of strong wind gusts, localized heavy rainfall and flash flooding, and blowing dust. High temperatures will be several degrees above average tomorrow before falling a few degrees around mid week. && .DISCUSSION...Moisture remains sufficient for thunderstorms today with 1 inch near the border with New Mexico to 1.5 inches in deserts west of Tucson. Decent shear and convective potential will combine for some stronger storms today with vigorous outflows. Most favored locations for sustained propagation along outflows will be mainly south of Tucson, but metro area action mid to late afternoon is possible. Our flow will become more southeasterly tomorrow as the inverted trough over Chihuahua pushes into southern and central Sonora. This will also likely draw in some drier air in New Mexico for a short time, with far eastern areas struggling to maintain enough moisture for storms. Meanwhile temperatures will climb several degrees, but expected to stay below excessive heat levels. By Wednesday the high center should be reconsolidated due east across western Texas and southeast New Mexico. That will combine with an early transition season style trough digging down the west coast to bring a strong southerly flow to the area. Wednesday and Wednesday into Wednesday night or Thursday should be a decent storm period with strongest storms Wednesday afternoon into Wednesday evening. A drier southwesterly flow will likely knock the monsoon back a bit later in the week into next weekend. Meanwhile tropical development in a much more active eastern Pacific should remain a little too far south to be engaged by any troughiness...for now. && .AVIATION...Valid through 21/00Z. SCT-BKN clouds at 6k-9k ft AGL and BKN clouds AOA 15k ft AGL, along with ISOLD-SCT SHRA/TSRA thru 20/05Z. Slowly clearing skies between 20/05Z and 20/18Z. Aft 20/18Z, FEW-SCT clouds (locally BKN) at 6k-9k ft AGL and ISOLD-SCT SHRA/TSRA mainly west of KALK to KE77 line thru the end of the forecast period. MVFR conditions near TSRA, with VSBY restrictions, wind gusts to 45+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be 12 kts or less, favoring a NWLY direction through the early evening hours tonight and then SWLY thru NWLY direction Tuesday afternoon. SFC wind variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a daily chance of mainly afternoon and evening showers and thunderstorms across southeast Arizona through Thursday, with a significant drying trend Friday through the weekend. High temperatures will be 3 to 6 degrees above normal through Tuesday, lowering to 1 to 4 degrees above normal Wednesday into the weekend. Min RH values will be in the 20-30 percent range in most valleys locations this week (except lowering to near 15 percent in eastern Cochise and the upper Gila River valley through Tuesday). Min RH values are expected to lower by late this weekend as the drier overspreads the area. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 19, 2:07 PM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
207 PM MST Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
08/19/2024 M58 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 52 min |
| Aug 19, 1:43 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 19, 1:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 19, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Aug 19, 2:10 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 50 min |
| Aug 19, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 44 min |
| Aug 19, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 52 min |
| Aug 19, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Aug 19, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 19, 4:19 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 19, 4:44 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.